Respiratory Adaptive Quiz Pharm (Exam 2)

question

To achieve therapeutic effectiveness, a nurse teaches a patient with chronic asthma to use an inhaled glucocorticoid medication according to which schedule?
answer

On a consistent, daily basis
question

A patient with a history of asthma is short of breath and says, “I feel like I’m having an asthma attack.” What is the nurse’s highest priority action?
answer

Administering a beta2 adrenergic agonist
question

A patient is prescribed inhaled corticosteroids. Why would the nurse ask the patient to rinse his or her mouth after each dose?
answer

to prevent the development of oral candidiasis
question

Which outcome should a nurse establish as a priority for a patient taking an oral glucocorticoid for long-term treatment of asthma?
answer

Supplementing additional doses at times of stress.
question

In discharge teaching, the nurse should emphasize to a patient receiving a beta-agonist bronchodilator the importance of reporting which side effect?
answer

Tachycardia
question

A patient taking an oral theophylline drug is due for the next dose and has a BP of 100/50 mm Hg and a heart rate of 110 bp. The patient is irritable. What is the nurse’s best action?
answer

Hold the next dose of theophylline. (the patient is displaying adverse reactions to theophylline)
question

A nurse should establish which outcomes on the care plan for a patient taking oral terbutaline? Select all that apply.
answer

-absence of tachycardia -no reports of chest pain -decrease in bronchospasm (Terbutaline is an oral beta2 agonist, it promotes bronchodilation through activation of beta 2 receptors in the lung, which relieves bronchospasm. It also stimulates the beta receptors of the heart and can result in tachycardia and chest pain if dosing is excessive).
question

A nurse teaches a patient with chronic obstructive pulmonary disease (COPD) about the adverse effects of tiotropium (Spiriva). Which behavior by the patient would indicate that the teaching has been effective?
answer

-Sucks on hard candy as needed. (Tiotropium is an anticholinergic medication used to relieve and most common adverse effect is dry mouth)
question

A patient who is taking ipratropium (Atrovent) for asthma is complaining of a dry cough. Which action should the nurse implement first?
answer

-Listen to the patients lungs (Before making a recommendation, the nurse should complete a patient assessment to rule out an exacerbation of asthma because the cough may be a clinical indicator of a more serious problem in a patient who has asthma)
question

The patient is taking a nonselective adrenergic agonist bronchodilator and has a history of CAD. What is a priority nursing intervention?
answer

-Monitoring patient for potential chest pain (Nonselective adrenergic agonist bronchodilators stimulate beta1 receptors in the heart and beta2 receptors in the lungs. Stimulation of beta1 receptors can increase heart rate and contractility, increasing oxygen demand. This increased oxygen demand may lead to angina to myocardial ischemia in patients with CAD).
question

Which instruction should be included in the teaching for a patient for whom fluticasone propionate (Flovent) MDI has been ordered?
answer

-Gargle after using your inhaler (Patients should be taught to gargle after using inhaled glucocorticoids, such as fluticasone propionate, to minimize dysphonia and oropharyngeal candidiasis.
question

The nurse is caring for a child who has been prescribed an inhaler for asthma control. The child is having difficulty using the inhaler. What should the nurse do?
answer

Teach the child to use a spacer (using the spacer helps the medication to be deposited to the lungs)
question

A patient with asthma is schedules to start taking a glucocorticoid medication with a metered-dose inhaler (MDI). The nurse should give the patient which instruction about the correct use of the inhaler?
answer

“Use a spacer with the inhaler and rinse your mouth after each dose is administered” (Spacers are available to use with MDIs to prevent the patient from swallowing the dose and to allow for maximum delivery of medication to the lungs.)
question

A patient is prescribed omalizumab (Xolair) by the primary healthcare provider. Which route should the nurse use to administer this drug?
answer

Subcutaneous
question

Using a stepwise approach to managing asthma, a nurse teaches a patient who is at step 1 to use albuterol MDI (Proventil) at which time?
answer

Whenever needed (PRN) as a quick-releif agent (For patients at step 1 in the stepwise approach to managing asthma, albuterol is a short acting beta2 agonist (SABA) used only PRN to relive ongoing asthma attacks and prevent exercise-induced bronchospasms.
question

A patient is prescribed albuterol (Proventil). The nurse is explaining the most common route of administration of albuterol (Protentil) to the patient. Which route should the nurse discuss?
answer

Inhalation (most preferred route)
question

A patient with COPD is acutely hypercapneic (retaining carbon dioxide). Which respiratory therapy should the nurse administer to lower the patients carbon dioxide concentration?
answer

Albuterol nebulizer (Proventil) (the patient is retaining carbon dioxide because of an impaired forced expiratory volume, so the nurse needs to administer a bronchodilator such as albuterol (Proventil) to increase the size of the airways and permit more ventilation.
question

A patient undergoing inhaled ipratropium (Atrovent) therapy visits the clinic for a follow-up visit. Which complaint would the nurse anticipate from the patient?
answer

Dry mouth
question

The nurse should include which information regarding the use of antileukotriene agents such as zafirlukast (Accolate) in the patient teaching?
answer

“This medication will prevent the inflammation that causes your asthma attacks”. “Antileukotriene agents block the inflammatory response of leukotrienes and thus the trigger for asthma attacks”
question

A nurse is teaching a patient about montelukast (Singular). Which statement by the patient would indicate that the nurses teaching was effective?
answer

“While taking this medicine, I may be able to reduce my steroid medication”.
question

Which medication disrupts the inflammatory response and is indicated in the treatment of asthma?
answer

Montelukast (Singulair) (is a leukotriene receptor antagonist indicated for the treatment of asthma and allergic rhinitis and acts by binding to the D4 leukotriene receptor in the respiratory tract)
question

Which are adverse effects of albuterol (Proventil)?
answer

Tremors Tachycardia Palpitations Hypoglycemia
question

The nurse is caring for a patient with a theophylline level of 14 mcg/mL. What is the priority nursing intervention?
answer

Continue to assess the patients oxygenation (The therapeutic theopylline level is 10-20 mug/mL)
question

Which instruction should the nurse include when teaching a patient about the proper use of metered-dose inhalers?
answer

“Hold your breath for 10 seconds if you can after you inhale the medication” (absorbed in the bronchial tree rather than be immediately exhaled)
question

A patient is taking oral theophylline for maintenance therapy of stable asthma. A nurse instructs the patient to avoid using which substance to prevent a complication?
answer

Caffeine
question

A patient who takes cromolyn for exercise-induced bronchospasm should follow which approach for maximum therapeutic effectiveness?
answer

It should be administered by inhalation 15 minutes before anticipated exertion.
question

The nurse is aware the primary healthcare provider may choose a dry-powder inhaler (DPI) over a metered-dose inhaler (MDI) for which reasons?
answer

Use of a spacer is not necessary DPIs pose no environmental risk Less hand-breath coordination is required More of the drug is delivered to the lungs and less to the oropharynx
question

A patient is admitted to the emergency department with acute, severe exacerbation of asthma. Which drug should the nurse anticipate being included in the treatment plan?
answer

High-dose albuterol (Proventil) via nebulizer treatment
question

A patient with a history of asthma is brought to the clinic with acute dyspnea, wheezing, hypercapnea and hypoxemia. Which type of medication will be administered first to this patient?
answer

B2-agonists
question

Which statement should the nurse include in the teaching for a patient who is to be started on zileuton (Zyflo)?
answer

“Have your blood drawn once a month for the next 3 months to that your liver function can be checked”.

Get instant access to
all materials

Become a Member